Texas, 2007

Hail and Damaging Winds in Texas, April 24 to 25, 2007

April 24 to 25, 2007 · NWS EWX · 16 events in 13 counties and zones

A line of severe thunderstorms formed between Crystal City and Carrizo Springs and began to move eastward. As the line crossed into Bexar County near midnight, it began to bow forward and accelerate, producing widespread wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$665,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A line of severe thunderstorms formed between Crystal City and Carrizo Springs and began to move eastward. As the line crossed into Bexar County near midnight, it began to bow forward and accelerate, producing widespread wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 24, 5:43 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 24, 5:43 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
643 PM CDT TUE APR 24 2007

.AVIATION...
A LINE OF THUNDERSTORMS WILL TRACK SLOWLY EAST ACROSS THE AREA.
THUNDERSTORMS WILL IMPACT KDRT AROUND 03Z AND KSAT-KAUS ARND 06Z.
WIND GUSTS TO 45KTS AND HAIL WILL ACCOMPANY THE STORMS. OTHERWISE,
MVFR CIGS WILL LOWER TO IFR BY 06Z. ONCE THE THUNDERSTORMS PASS
OVER THE TERMINALS CIGS WILL LIFT TO VFR AND CLEAR OUT BY 16Z. NW
WINDS OF 10 TO 15 KTS WILL PREVAIL AFTER 16Z.

&&

.PREV DISCUSSION... /ISSUED 545 PM CDT TUE APR 24 2007/

UPDATE...
UPDATED FORECAST TO INCREASE 1ST PERIOD POPS A TAD...MAINLY ACROSS
THE NORTHERN HILL COUNTRY AND EDWARDS PLATEAU BASED ON 18Z NAM
DATA AND THE LATEST RADAR IMAGES SHOWING A LINE OF TSTMS DEVELOPING
ACROSS SOUTHERN PORTIONS OF WFO SJT.

NEW SUITE OF PRODUCTS OUT SHORTLY.

PREV DISCUSSION... /ISSUED 325 PM CDT TUE APR 24 2007/

DISCUSSION...BUSY NIGHT AHEAD UPPER SYSTEM ACROSS INTERMOUNTAIN
REGION APPEARS TO BE SLOWING AS DRY LINE HAS COME TO A CRAWL
ACROSS THE CONCHO VALLEY EDWARDS..PLATEAU REGIONS. AS UPPER JET
STREAKS MOVE OVER AREA IN BASE OF UPPER LOW TONIGHT IT WILL
ENCOUNTER THE LOW LEVEL JET FEEDING RICH GULF MOISTURE NORTH. THIS
INTERSECTION WITH ITS ASSOCIATED UPPER LEVEL INSTABILITY AND
FAVORABLE WIND SHEARS WILL LEAD US TO PREDICT A SIGNIFICANT SEVERE
WEATHER AND EVENTUAL FLASH FLOOD EVENT TONIGHT. A FLASH FLOOD
WATCH IS IN EFFECT TONIGHT FOR MUCH OF THE EASTERN TWO THIRDS OF
THE REGION. THE TROUGH WILL PUSH ACROSS TOMORROW WITH A DRYING
WEST TO NORTHWEST FLOW. SUBTROPICAL WESTERLIES TAKE OVER THURSDAY
WITH DRY COOL NIGHTS AND WARM AFTERNOONS THROUGH FRIDAY. SOME LATE
NIGHT AND MORNING RADIATION FOG MAY OCCUR FRIDAY MORNING. UPPER
RIDGING WILL FOLLOW OVER THE WEEKEND BUT ANOTHER UPPER LOW WILL
DEVELOP OVER SOUTHERN CALIFORNIA THURSDAY AND ALLOW WEAK IMPULSES
TO BRING CLOUDINESS INTO THE AREA..DESPITE WEAK RIDGING ALOFT.
WELL LIKELY BE INFLUENCED BY THE SUBTROPICAL JET THROUGH THE
MIDDLE OF NEXT WEEK WITH INCREASING LOW AND MID LEVEL MOISTURE AND
INCREASING CHANCES FOR RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              66  85  54  83  59 /  90  30  -    0  -
AUSTIN BERGSTROM INTL AIRPORT  64  83  52  81  55 / 100  40  -    0  -
DEL RIO INTL AIRPORT           63  90  58  87  66 /  40  -   -   -   -
SAN ANTONIO INTL AIRPORT       65  83  54  83  61 /  80  20  -    0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
ZONES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...EDWARDS...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON...WILSON.

&&

11/06
Hazardous weather outlook, Apr 24, 5:10 PM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
610 PM CDT TUE APR 24 2007

TXZ171>173-183>194-202>209-217>225-228-252245-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
545 PM CDT TUE APR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
HILL COUNTRY AND ADJACENT AREAS ALONG THE I-35 CORRIDOR. THE
HIGH RISK AREA IS GENERALLY TO THE RIGHT OF A LINE FROM LEXINGTON
TO BOERNE TO MOUNTAIN HOME TO SAN SABA.

OUTSIDE OF THIS LINE...THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS ACROSS THE REMAINDER OF SOUTH CENTRAL TEXAS. A FLASH
FLOOD WATCH IS ALSO IN EFFECT FOR TONIGHT THROUGH EARLY WEDNESDAY
MORNING FOR NEARLY ALL OF SOUTH CENTRAL TEXAS.

A STRONG AND SLOW MOVING SPRING STORM SYSTEM WILL BRING A THREAT
FOR SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING TORNADOES...VERY
HEAVY RAINFALL...LARGE HAIL...AND DAMAGING WINDS. THE TORNADO AND
HEAVY RAIN THREAT WILL BE GREATEST ACROSS AREAS GENERALLY NORTH OF
I-10 AS A SLOW MOVING SQUALL LINE SWEEPS SLOWLY ACROSS THE AREA
LATE THIS EVENING INTO THE EARLY MORNING HOURS. WIDESPREAD RAINS
OF 1 TO 2 INCHES CAN BE EXPECTED OVER THE WATCH AREA...WITH
LOCALIZED HIGHER TOTALS OF 3 TO 5 INCHES POSSIBLE NORTH OF I-10.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED LATER THIS EVENING.

In the hours before

Local storm report, Apr 24, 5:47 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
647 PM CDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             EAGLE PASS              28.71N 100.49W
04/24/2007  E1.00 INCH       MAVERICK           TX   TRAINED SPOTTER

&&

BF
Local storm report, Apr 24, 5:57 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
657 PM CDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             EAGLE PASS              28.71N 100.49W
04/24/2007  E1.75 INCH       MAVERICK           TX   LAW ENFORCEMENT

&&

BF
Local storm report, Apr 24, 7:04 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
804 PM CDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TORNADO          3 SE EAGLE PASS         28.68N 100.46W
04/24/2007                   MAVERICK           TX   LAW ENFORCEMENT

            MAVERICK CO DISPATCH REPORTED A TORNADO IN LOMA LINDA.
            MULTIPLE INJURIES WITH DAMAGE TO HOMES. TIME ESTIMATED
            FROM RADAR.

&&

BF

The radar

The Laughlin AFB radar (KDFX), 80 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Zavala

When
April 24, 7:14 PM CST to 7:20 PM CST
Where
Zavala County, Crystal City
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
28.680, -99.820

Hail, Dimmit

When
April 24, 7:25 PM CST to 7:31 PM CST
Where
Dimmit County, 1 mi NE of Big Wells
Measured
2.75 in hail
Reported by
Public
Coordinates
28.580, -99.558

Hail, Dimmit

When
April 24, 10:20 PM CST to 10:30 PM CST
Where
Dimmit County, Carrizo Spgs
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
28.520, -99.850

Hail, Medina

When
April 24, 10:20 PM CST to 10:50 PM CST
Where
Medina County, Yancey to Natalia
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
29.130, -99.150

Hail, Bexar

When
April 24, 11:00 PM CST to 11:10 PM CST
Where
Bexar County, Helotes
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.580, -98.700

Thunderstorm Wind, Atascosa

When
April 24, 11:10 PM CST to 11:20 PM CST
Where
Atascosa County, 12 mi NW of Poteet
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
29.153, -98.720

A severe thunderstorm struck Atascosa County with wind gusts estimated near 70 knots, damaging and rolling a mobile home and blowing down trees just northwest of Poteet.

Hail, Comal

When
April 24, 11:15 PM CST to 11:25 PM CST
Where
Comal County, 5 mi ENE of New Braunfels
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
29.728, -98.053

Thunderstorm Wind, Bexar

When
April 24, 11:50 PM CST to April 25, 12:10 AM CST
Where
Bexar County, San Antonio to 20 mi E of San Antonio
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
29.420, -98.500

A line of thunderstorms moved into Bexar County just after midnight, producing widespread wind damage to trees northeast of San Antonio. Gusts were estimated in the range of 40 to 50 knots with higher gusts near 70 knots. Most of the damage reported was in the form of trees blown down.

Thunderstorm Wind, Comal

When
April 24, 11:50 PM CST to April 25, 12:10 AM CST
Where
Comal County, Bulverde to 7 mi E of New Braunfels
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
29.730, -98.470

A bow-shaped echo across Comal, Bexar and Wilson Counties began producing severe winds just before midnight that were estimated generally in the 60 to 70 knot range. The storms produced widespread wind gusts of 40 to 50 knots, with spotty higher gusts near 70 knots. Most of the damage was to trees that were knocked over in the southern portion of Comal County.

Thunderstorm Wind, Wilson

When
April 24, 11:50 PM CST to April 25, 12:20 AM CST
Where
Wilson County, 7 mi NW of Floresville to Stockdale
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
29.202, -98.252

A bow-shaped echo across Comal, Bexar and Wilson Counties began producing severe winds just before midnight that were estimated generally in the 60 to 70 knot range. The storms produced widespread wind gusts of 40 to 50 knots, with spotty higher gusts near 70 knots. The damage was mainly to trees in the northern part of Wilson County.

Thunderstorm Wind, Guadalupe

When
April 25, 12:00 AM CST to 12:40 AM CST
Where
Guadalupe County, Marion to 10 mi E of Kingsbury
Measured
70 kt (81 mph) estimated gust
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
29.550, -98.150

The bow-shaped line along the Comal-Bexar-Wilson line moved into Hays and Guadalupe Counties near midnight, continuing to produce widespread wind gusts of 40 to 50 knots, with spotty higher gusts near 70 knots. Most of the damage in Guadalupe County consisted of trees that had been blown over.

Thunderstorm Wind, Hays

When
April 25, 12:10 AM CST to 12:40 AM CST
Where
Hays County, 10 mi NW of San Marcos to 10 mi NE of San Marcos
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
30.002, -98.018

The bow-shaped line along the Comal-Bexar-Wilson line moved into Hays and Guadalupe Counties near midnight, continuing to produce widespread wind gusts of 40 to 50 knots, with spotty higher gusts near 70 knots. Most of the damage consisted of knocked-over trees in southern Hays County.

Thunderstorm Wind, Caldwell

When
April 25, 12:25 AM CST to 12:55 AM CST
Where
Caldwell County, Martindale to Mc Mahan
Measured
95 kt (109 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
29.850, -97.820

The bow-shaped line along the Hays-Guadalupe-Wilson Counties accelerated as it crossed into Caldwell and Gonzales Counties after 1 am CST. The storms were now producing widespread wind gusts of 60 to 70 knots, with spotty higher gusts approaching 90 knots. Again, most of the damage was in the form of trees blown down, with some damages to roofs of homes. The worst damage was noted in central Lockhart where a old house was blown down. Wind gust estimates at this location were near 95 knots.

Thunderstorm Wind, Gonzales

When
April 25, 12:40 AM CST to 1:10 AM CST
Where
Gonzales County, Leesville to 8 mi SE of Waelder
Measured
90 kt (104 mph) estimated gust
Property damage
$80,000
Reported by
Law Enforcement
Coordinates
29.400, -97.750

The bow-shaped line along the Hays-Guadalupe-Wilson Counties accelerated as it crossed into Caldwell and Gonzales Counties near 12:30 am CST. The storms were now producing widespread wind gusts of 60 to 70 knots, with spotty higher gusts approaching 80 knots. Again, most of the damage was in the form of trees blown down, with some damages to roofs of homes.

Thunderstorm Wind, Bastrop

When
April 25, 1:10 AM CST to 1:35 AM CST
Where
Bastrop County, Red Rock to Bastrop
Measured
70 kt (81 mph) estimated gust
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
29.970, -97.450

After exiting Caldwell and Gonzales Counties, the bow-shaped line became weaker on its south end with the higher winds concentrated in the northern half of the line. This portion of the line moved into Bastrop and Fayette Counties shortly after 1 am CST. The storm damage in Bastrop County was over the western half of the county and in the form of trees blown down. Only minor damage was noted to homes and structures. Estimates are that the winds in the storms generally ranged from 50 to 60 knots with higher gusts to 70 knots.

Thunderstorm Wind, Fayette

When
April 25, 1:15 AM CST to 2:00 AM CST
Where
Fayette County, Cistern to La Grange
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
29.820, -97.220

After exiting Caldwell and Gonzales Counties, the bow-shaped line became weaker on its south end with the higher winds concentrated in the northern half of the line. This portion of the line moved into Bastrop and Fayette Counties shortly after 1 am CST. Storm damage in Fayette County was generally confined to the western half of the county in the form of trees blown down. Minor damage was also note to homes and structures. Estimates are that the winds in the storms generally ranged from 50 to 60 knots with higher gusts to 70 knots.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27709, 27711, 27712, 27713, 27714, 27715, 27716, 27717, 27718, 27719, 27720, 27721, 27722, 27723, 27724, 27725.